Alert archive / Connecticut / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 45, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Oct 27, 2003, 5:06 PM EST for Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 27, 2003, 5:06 PM EST (22:06 UTC)
- Expired
- Oct 27, 2003, 6:00 PM EST
- In force
- 54 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Greater Bridgeport Planning Region, CT, Naugatuck Valley Planning Region, CT
The radar
The Brookhaven radar (KOKX), 63 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KOKX 272206
SVROKX
CTC001-009-272300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
506 PM EST MON OCT 27 2003
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN FAIRFIELD COUNTY IN SOUTHERN CONNECTICUT
NEW HAVEN COUNTY IN SOUTHERN CONNECTICUT
* UNTIL 600 PM EST
* AT 505 PM EST...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
FROM SOUTHBURY TO 6 MILES SOUTH OF STAMFORD...MOVING EAST AT 30
MPH. THIS LINE DOWNED TREE LIMBS AND POWER LINES IN DANBURY AND
NEW FAIRFIELD AROUND 450 PM.
* SEVERE THUNDERSTORMS WILL BE NEAR...
STEPNEY AND MONROE AROUND 510 PM
MIDDLEBURY AND TRUMBULL AROUND 515 PM
NAUGATUCK AND STRATFORD AROUND 525 PM
ORANGE AND MILFORD AROUND 530 PM
CHESHIRE AND BETHANY AROUND 535 PM
NEW HAVEN AND HAMDEN AROUND 540 PM
SOME OTHER LOCATIONS IN THE WARNING INCLUDE BEACON FALLS...
BRANFORD...DARIEN...DERBY...FAIRFIELD...GEORGETOWN...NORTH
BRANFORD...NORTH HAVEN...NORTH MADISON AND ROCKLAND.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
$$
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.
LAT...LON 4141 7268 4127 7254 4126 7288 4105 7344
4109 7351 4150 7333 4156 7310 4157 7280
SRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 27, 3:19 PM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Oct 27, 3:19 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
319 PM EST MON OCT 27 2003
.DISCUSSION...
TNGT-TUE: PCPN BEGINNING TO TAKE ON MORE OF A BANDED LOOK...OCNL
SHRAS AND ISOLD TS FOR THE EVENING HOURS AND A SCT SHRA FOR A COUPLE
OF HOURS BEHIND FROPA WHICH LOOKS TO BE JUST AFT 28/0000 UTC FOR
KNYC VCNTY.
27/1200 UTC OKX SOUNDING SHOWED STRONG LLVL INVERSION IN PLACE WITH
DECENT WINDS JUST ABOVE. WILL STILL HAVE TO WATCH ANY CONVECTION
FOR BRIEF SEVERE POTENTIAL AS WINDS JUST ABOVE INVERSION VERY
STRONG. NO WIND ADVISORY AS HIGHER WIND GUSTS WILL BE CONVECTIVELY
INDUCED.
MAY NOT HAVE CLEARED THINGS OUT FAST ENOUGH OVERNIGHT. TUE LOOKS
DECENT WITH SUN...ESPECIALLY THRU EARLY AFTERNOON.
TUE NIGHT-WED: MDLS NOW BRINGING WAVE(S) ALONG TNGTS COLD FRONT
WHICH STALLS OFFSHORE TUE. GFS STILL LOOKS TOO STRONG AND TOO WET
GIVEN THIS IS A CLIPPER TYPE SYSTEM WITH LITTLE IN WAY OF GULF
MOISTURE AVAILABLE...MOISTURE WOULD HAVE TO COME FROM COASTAL
SYSTEM(S).
THU-NEXT MON: END OF WEEK AND WEEKEND (RIGHT NOW ANYWAY) LOOKS NICE
AND MILD. INTRODUCED CHC SHRA FOR MON STARTING AROUND 09Z WITH
APPROACH OF COLD FRONT COMING OUT OF GREAT LAKES. WITH STRONG RIDGE
SFC AND ALOFT BLOCKING GULF...SYSTEM WILL LIKELY BE MOISTURE STARVED.
&&
.MARINE...WINDS ARE NOT MAKING IT DOWN TO THE SURFACE ON THE MARINE
AND ANY GALE FORCE GUSTS WILL BE ASSOCIATED WITH CONVECTION. THUS
THE GALE WARNING WAS DOWNGRADED TO A SCA AS OF 1900 UTC.
WAVEWATCH III SEAS ARE OVERDONE DUE TO THE WINDS IN THE BOUNDARY
LAYER OF THE GFS NOT ACCOUNTING FOR THE LOW LEVEL INVERSION.
&&
.HYDROLOGY...NO CHANGES HERE WITH THE LATEST RADAR IMAGE SHOWING
HEAVIEST RAINFALL OVER THE WESTERN THIRD OF THE LOCAL AREA. THE 12Z
GFS...ETA AND MM5 ARE ALL INDICATING LESS THAN 2 INCHES OF
RAIN THROUGH THIS EVENING. THIS SHOULD REMAIN AROUND 2 INCHES BELOW
FLASH FLOOD GUIDANCE. RAINFALL WILL TAPER OFF LATER THIS EVENING.
RIVERS WILL BE ABLE TO RECOVER FROM ANY HEAVY RAIN THAT OCCURS WITH
THIS STORM.
AFTER THAT...MORE RAIN IS EXPECTED ON WEDNESDAY FOCUSED ON THE
EASTERN THIRD OF THE AREA.
&&
.AVIATION...18Z TAFS WERE UPDATED TO DELETE THE WIND GUSTS TO 40 KTS
WHICH WILL NOT MAKE IT TO THE SURFACE DUE TO LOW LEVEL INVERSION.
ANY THUNDERSTORM ACTIVITY WILL BE EXTREMELY ISOLATED...SO HAVE ONLY
ADDED A CB TO THE CLOUD TYPE WITH THE HEAVIEST PCPN. LLWS CONTINUES
TO INDICATE THE HIGHER WINDS ALOFT.
EXPECT VFR TUESDAY WITH SCT/BKN STRATO CUMULUS THAT WILL FLATTEN
UNDER SUBSIDENCE INVERSION.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR COASTAL WATERS...ANZ350-353-355.
SMALL CRAFT ADVISORY LI SOUND/NY HARBOR...ANZ330-335-338.
.THE OKX DAYTIME TEAM...
PUBLIC...REYNOLDS
AVIATION/MARINE...TONGUE
HYDRO...NF
STATEMENTS/ETC...AL/TMHazardous weather outlook, Oct 27, 6:00 AM EST, 11 hours 6 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-281100- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE UPTON NY 600 AM EST MON OCT 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE (TODAY AND TONIGHT)... PERIODS OF HEAVY RAIN AND GUSTY WINDS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A COLD FRONT APPROACHES FROM THE WEST. TOTAL RAINFALL FROM THIS SYSTEM SHOULD AMOUNT TO 1 1/2 TO AROUND 2 INCHES... ALTHOUGH SOME LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE. THE HEAVY RAIN WILL RESULT IN THE PONDING OF WATER ON ROADS WITH POOR DRAINAGE AS WELL AS SIGNIFICANT RISES ON AREA RIVERS AND STREAMS. IN ADDITION...STORM DRAINS MAY BECOME CLOGGED WITH LEAVES MAKING MATTERS WORSE IN URBAN AREAS. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH EARLY THIS EVENING RESULTING IN GUSTY WINDS TO AROUND 35 MPH... ALTHOUGH SOME HIGHER GUSTS MAY OCCUR. THE STORM PREDICTION CENTER HAS FORECASTED A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE TRI-STATE AREA FOR LATER TODAY. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION MAY BE NEEDED TODAY. CORRECTED ISSUANCE DAY/DATE
In the hours before
Special weather statement, Oct 27, 11:30 AM EST, 5 hours 36 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-272100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1130 AM EST MON OCT 27 2003 ...PERIODS OF HEAVY RAIN AND STRONG GUSTY WINDS POSSIBLE THIS AFTERNOON THROUGH EARLY THIS EVENING... AN APPROACHING COLD FRONT WILL BRING A PERIOD OF HEAVY RAIN AND GUSTY WINDS TO THE TRI-STATE REGION THIS AFTERNOON. THE HEAVIEST RAIN LOOKS LIKE IT WILL FALL DURING THE EARLY TO MID AFTERNOON IN THE LOWER HUDSON VALLEY AND NORTHEAST NEW JERSEY...AND IN THE MID TO LATE AFTERNOON IN SOUTHERN CONNECTICUT...NEW YORK CITY AND LONG ISLAND. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE COMMON ACROSS THE REGION...WITH LOCALLY HIGHER AMOUNTS POSSIBLE IN THE HEAVIEST SHOWERS AND IN ANY THUNDERSTORMS THAT DEVELOP. THIS HEAVY RAIN WILL RESULT IN PONDING OF WATER ON ROADS WITH POOR DRAINAGE...AS WELL AS SOME SIGNIFICANT RISES ON AREA RIVERS AND STREAMS. IN ADDITION...STORM DRAINS THAT HAVE BECOME CLOGGED WITH LEAVES WILL MAKE MATTERS WORSE...ESPECIALLY IN URBAN AREAS. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EARLY EVENING HOURS. ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS TO AT LEAST 35 MPH... AND SOME HIGHER GUSTS ARE POSSIBLE...ESPECIALLY IN SOUTHERN CONNECTICUT AND ACROSS LONG ISLAND. THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK OF SEVERE THUNDERSTORMS. CONDITIONS WILL IMPROVE FROM WEST TO EAST BY LATE THIS EVENING AS THE COLD FRONT PUSHES OFFSHORE. REYNOLDS
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 27, 4:22 PM EST | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region | 38 min |
| Oct 27, 5:27 PM EST | Tornado Warning | OKX | Naugatuck Valley Planning Region | 33 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.